Paracetamol being abused by women to cut weight

Click to follow
The Independent Online
YOUNG women who are worried about their weight may be using the drug paracetamol, a common painkiller, to induce vomiting and nausea and to gain weight control, writes Liz Hunt.

Doctors believe that this form of abuse, which has not been previously reported, may be widespread. They are advising that all patients with an eating disorder should be questioned about their use of painkillers.

Paracetamol is a safe and effective painkiller but an overdose can lead to potentially fatal liver damage, and there have been calls to restrict the drug's sale to pharmacies only. It is responsible for about 100 deaths each year in the United Kingdom. In the current issue of the British Medical Journal, doctors from the Institute of Psychiatry, London, say they were alerted to the problem by four recent eating disorder cases.

One young woman, aged 22, who suffered from bulimia nervosa (binge eating followed by vomiting) said she would take between 10 and 20 tablets a week after large binges. She described taking the tablets before going to bed and waking six hours later with severe nausea followed by vomiting.

Comments